Viewing 7 reply threads
  • Author
    Posts
    • #17930
      Price Wooldridge
      Moderator

      This week my issue with LEMS was muscle cramping. Some days I experience none. Other days I have terrible muscle cramping, especially in my feet and legs, but occasionally in my hands. At night it’s been so severe occasionally, that I wake up and cry out in pain. Is all this muscle cramping LEMS related? Honestly, I don’t know. But it could be. I hear other LEMS patients complain about it too.
      What to do? If you have muscle cramping, what are you doing for it? I’d like to know. Of course my friend Romy tells me to hydrate, hydrate, hydrate. I do that. Some say it can be an electrolyte problem. I sure wish we had a set of gauges attached to monitor magnesium, potassium, and all those things. Unfortunately, it takes a blood draw, which I’m doing now once a month. That helps, but the cramping changes daily. So many people take Gatorade or other electrolyte replacement drink. They say it helps. But you’ve got to watch those sugars! Especially me, since I’m diabetic. And it’s probably not good for anyone to get too much sugar. I think I’ll try those again, but find one without sugar.
      My neurologist has wanted me on quinine, or Hyland’s Leg Cramps. I’ve read bad things about taking quinine and my pharmacy doesn’t put Hyland’s out on the shelves. You have to ask for it. That’s a bit of a red flag.
      Cramping remedy remains a work in progress for me. If you have issues or solutions, post it here!

    • #18133
      Joyce Crawford
      Participant

      Price,

      My PCP prescribed magnesium 400mg daily a few years ago for my severe muscle cramps in my legs and feet. It was a miracle. The cramps that had plagued me for all my life disappeared. Then I was told that LEMs patients shouldn’t take magnesium. I stopped my magnesium 5-6 months ago and the cramping began to slowly reappear. I finally decided that I had to try the magnesium again as the nighttime cramps were terrible. Now the cramps are at least manageable and I will watch for any possible reaction with my LEMs. Good luck with your options and keep us informed.

      Joyce Crawford

      • #18134
        Price Wooldridge
        Moderator

        @joyce275 I’ve heard the same thing about magnesium and LEMS. I take 250 MG a day myself. Lately we’ve been doing monthly blood draws because of my kidneys, and my magnesium levels have been in the normal range. I’d like to think the supplement is helping. I’m also using a sugar free electrolyte replacement powder in water on occasion. I’d like to think that’s helping. Have to be careful with those because many have sugar, not good for a diabetic like me.

    • #18142
      Ann
      Participant

      I have occasional muscle cramping now, I use to get a lot of them. I have tried Quinine in the past with limited results. My doctor put me on Lyrica for cramps and nerve pain as I am also diabetic. We use to have a fellow at work that use to get really bad cramps. His doctor suggested taking 3 – 4 TUMS at night and it did help him. I tried it and it really does help. Also are you on anything for elevated Cholesterol. I at one time had been on both Lipitor and Esetrol. I got bad cramps because of the Lipitor but did the cramps ever intensify with the Esetrol. I am now on Crestor and don’t cramp like I did.

      • #18143
        Price Wooldridge
        Moderator

        @mackenzie Ann thanks for the good input. It is complicated. I’m making note of Lyrica and will ask about that. I’m on SO many meds it’s very difficult to analyze and watch the drug/body interactions. I am on several things for cholesterol, ezetimibe, Colestipol. I cannot do any statins so no statin drugs in my plan. I’ve shied away from the quinine for now. But I am using a no-sugar electrolyte replacement powder in water, Ultima Replenisher. I hate the strong flavor, but again, it MIGHT be helping. It’s an ongoing trial of “things”. Ugh.

    • #18144
      Ruth Nixon
      Participant

      I had been having very bad muscle spasms and cramping. They were proving very debilitating. I had to take to the bed,  I was in such pain with them. No amount of hydrating helped. My neurologist put me on Gabapentin ( Neurostil) and this has really helped with both.

      • #18146
        Price Wooldridge
        Moderator

        @ruth I’m so glad you’ve found something that has helped. Cramps can cause excruciating pain. I’ve literally jumped out of bed screaming. But you know that! I’ll add this drug to my possible list. Thanks!

    • #18154
      alex kahn
      Participant

      Price,
      Do you think LEMS is related to you being a diabetic? My daughter is 55 years old and has been a diabetic
      since 11. She is a type one. She had surgery on her leg and right after that she got LEMS. We go to John Hopkins Hospital in Baltimore and she is starting to get infection for LEM.

      • #18155
        Price Wooldridge
        Moderator

        @alexkahn Hi Alex. My understanding is Type 1 diabetes is a known autoimmune disorder. I have Type 2 and the autoimmune connection is less clear. Because many LEMS patients have multiple autoimmune problems, it seems logical to me that the chance to develop LEMS is there.
        Roughly 50-60% of LEMS is triggered by a cancer, which leaves approximately the other half triggered from something else. From discussions I’ve had with other LEMS patients, the trigger could be emotional or physical trauma. The surgery you mention could fit that profile, but understand this is just me speculating. We’ve determined mine was triggered from severe emotional distress. I hope this helps!

    • #18196
      RDT
      Participant

      Responding a little late, but cramping and fasciculation is huge manifestation of my LEMS that I deal with almost daily.

      For me it’s most severe in my legs/feet, but also affects my hands, buttocks, arms, face, eyes and tongue. So for me it’s pretty severe. It’s worse after any activity, walking, talking etc.

      The only thing that has helped me is sadly muscle relaxers. I take baclofen and tizanidine. The baclofen I only take before any planned activity and the tizanidine only during active painful spasms.

      Obviously muscle relaxers is not ideal for LEMS patients, but my spasms are severely debilitating so for me very much needed.

      Also, don’t be put off by the Highlands Leg Cramps. It’s a natural homeopathic supplement and not typically carried by your average conventional pharmacy. You’ll find it no problem in natural stores like Whole Foods & Sprouts. It costs usually less than $12 and not a big money maker at conventional pharmacies. So just because your pharmacy doesn’t stock it shouldn’t be a red flag. Most pharmacies may carry limited types of vitamins and a few herbals but rarely homeopathic remedies.

      I wished the Hylands leg cramps worked for me. Unfortunately my case is too severe. But I’d gladly take an all natural supplement with  either no or minimal side effects any day over potentially damaging side effects from pharmaceutical medications.

      I use the Hylands Nat Phos #10 for my GERD and it’s been more effective than any GERD/PPIs meds I’ve ever been prescribed.

      So I would definitely be open to at least trying it?? With homeopathic remedies you will know pretty quickly if they work or not and Hylands is very affordable to try…

      hope this helps. Feel better soon….

    • #18199
      Price Wooldridge
      Moderator

      @rdt Thanks for this good feedback! I’ve not given up on Highland’s Leg Cramps and have some on hand. What may be working is using an electrolyte replacement powder in water. Having diabetes, I found a good powder, Ultima Replenisher electrolyte drink mix, which has no sugar. Twice now, experiencing some daytime cramps, I’ve mixed a drink of water with this and had no overnight problems. I’ve had some slight cramping today, signaling I need to have a glass this afternoon. I will. I hope it continues to show a connection with effectively suppressing these cramps. Fingers crossed.

    • #18206
      Searching4Answers
      Participant

       

      Hi Price,
      I’m still searching for answers,meaning different neurologists either diagnosis me with autoimmune or genetic, depending on if they listen to me or only hear what fits their specialty. One suggestion was Mestinon, which helps strength and oddly enough dry eyes & mouth. However, I was getting cramping in my hands & one neurologist says Mestinon (pyridostigmine) can cause low potassium, which can cause cramping. I’m thinking Mestinon makes me pee more.pI’m working with a dietian, who said the body pees out potassium pretty quick so I was not afraid to try potassium citrate supplements from Pure Encapsulations brand.When cramping starts or I have been using muscles hard, I take just one & they go away.
      Hope this gives you another idea

      • #18209
        Price Wooldridge
        Moderator

        @searching4answers. I think it’s very smart to work with a dietician. It would be nice if we had some kind of “meter” to monitor our electrolytes and minerals besides a blood test. But I’m just dreaming. I’m continuing to use an electrolyte replacement powder in water when I have any sign of cramping and it continues to work, so far. It’s difficult for me to discuss potassium, because I’m challenged in that area with CKD (kidneys). It’s all a big issue for me.
        Stay on top of this, and I hope you find some answers that work.

Viewing 7 reply threads
  • You must be logged in to reply to this topic.

©2021 KLEO Template a premium and multipurpose theme from Seventh Queen

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending

Log in with your credentials

or    

Forgot your details?

Create Account